MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REDAPT DISTAL REAMER 190MM SZ 13; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALIC

SMITH & NEPHEW, INC. REDAPT DISTAL REAMER 190MM SZ 13; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALIC
Model Number 71355344
Medical Device Problem Codes Defective Device (2588); Material Twisted/Bent (2981)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/08/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the surgeon reamed femoral canal with the redapt 13x190 distal reamer.When the time came to remove, the reamer would not stay connected to the adaptor.There was a delay of roughly 45 minutes as surgeon tried to retrieve the reamer from the patient.Once removed from the patient and after inspection, the proximal end of the reamer was found to be bent.No backup s&n instrument was available and procedure was completed with the same device.No patient injury occurred.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported that the surgeon reamed femoral canal with the redapt 13x190 distal reamer.When the time came to remove, the reamer would not stay connected to the adaptor.There was a delay of roughly 45 minutes as surgeon tried to retrieve the reamer from the patient using vice grips and mallet.Once removed from the patient and after inspection, the proximal end of the reamer was found to be bent.No backup s&n instrument was available and procedure was completed with the same device following standard operation technique.No patient injury occurred.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, this case reports that upon removal, the reamer would not stay connected to the adaptor.Per email communication, the reamer was retrieved using vice grips and a mallet, and no patient harm or injury.The procedure was completed following standard operating technique, with approximately a 45-minute delay.No further clinical assessment is warranted.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.Based on the alleged failure and the date when the product was manufactured, a further review of the manufacturing records was not deemed necessary.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REDAPT DISTAL REAMER 190MM SZ 13
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10632326
Report Number1020279-2020-05164
Device Sequence Number3003951
Product Code MEH
UDI-Device Identifier00885556580929
UDI-Public00885556580929
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K151902
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71355344
Device Catalogue Number71355344
Device Lot Number16AUO0017
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/09/2020
Supplement Date Received by Manufacturer10/08/2020
10/15/2021
Initial Report FDA Received Date10/05/2020
Supplement Report FDA Received Date10/08/2020
10/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;